Hail, Crook
- When
- June 27, 1:55 PM MST
- Where
- Crook County, 6 mi NW of Sundance
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.471, -104.466
A severe thunderstorm developed northwest of Sundance and tracked east-northeast into South Dakota. The storm produced large hail near golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed northwest of Sundance and tracked east-northeast into South Dakota. The storm produced large hail near golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 11:33 AM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1233 PM MDT Tue Jun 27 2023 .DISCUSSION...(This Afternoon Through Monday) Issued at 1131 AM MDT Tue Jun 27 2023 Current upper air analysis shows the upper ridge east of the forecast area, nearing the Great Lakes region, with a tilted trough over the PAC NW, and another trough over the New England region. Surface analysis shows a N/S oriented wave over far western SD currently, with another wave behind it in central MT. Partly cloudy skies in the region with temps in the mid 70s today. With southwest flow aloft, multiple waves are expected through the week, bringing daily chances for storms, with some severe potential. Current radar shows cells starting to develop in north central and northeastern WY behind the wave moving eastward, with more development expected through the afternoon as a surface low over central plains moves northeastward. Southern portion of the forecast area looks to have the best potential for severe storms, with CAPE values in the 1500-2500 j/Kg range, steep lapse rates, and plenty of shear. While there is less chance for severe over the northern half of the CWA, still enough CAPE and shear to be a concern. Large hail and damaging winds will be the main threats for today, though can't rule out an isolated tornado in far southern SD where the lower LCL's and better low level helicity is located. Latest CAMs show increasing development as the afternoon moves on, with storms pushing eastward and being out of the region by late evening. Wednesday looks to be a somewhat quieter day, at least through the mid to late afternoon, before another disturbance brings additional storm chances late Wednesday into Wednesday night. The later timing of the disturbance may limit strong to severe storm potential to mostly northeast WY and the Black Hills area during the late day and evening hours. Western US trough will start to move east across the Rockies and into the Plains late week, with additional chances for showers and storms. Best chances for rain and some stronger storms will likely be focused more toward southern SD during this time. Overall pattern doesnt change significantly leading into the weekend, and we can expect seasonable temperatures in the 70s and low 80s to continue. Over the weekend, mild ridging builds over the northern plains, and temps warm up to the 80s for the latter half of the weekend, with likely a break in precipitation potential. Early next week, an upper low treks over southern Canada, and precipitation chances increase for Monday and the 4th of July. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1045 AM MDT Tue Jun 27 2023 Areas of MVFR cigs will slowly dissipate through early afternoon. Scattered thunderstorms are expected again this afternoon and evening, with IFR conditions in stronger storms along with large hail and damaging wind gusts. Local IFR cigs may develop later this evening and overnight on the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 319 AM MDT Tue Jun 27 2023 SDZ042>044-046-047-049-281300- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 319 AM MDT Tue Jun 27 2023 /419 AM CDT Tue Jun 27 2023/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today and tonight, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day. Strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 319 AM MDT Tue Jun 27 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today and tonight, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day. Strong to severe thunderstorms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
128 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 ENE Kyle 43.44N 102.14W
06/27/2023 M0.71 inch Oglala Lakota SD Co-Op Observer
24-hour rainfall.
0900 AM Rain 3 SSE Harding 45.36N 103.81W
06/27/2023 M0.53 inch Harding SD Co-Op Observer
24-hour rainfall.
&&
SJRPreliminary Local Storm Report
National Weather Service Rapid City SD
139 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail 2 NW Dwtn Spearfish 44.52N 103.89W
06/27/2023 E1.50 inch Lawrence SD Public
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
155 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Hail 2 NW Saint Onge 44.57N 103.75W
06/27/2023 M1.00 inch Lawrence SD Trained Spotter
Marble hail with a few quarters
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
232 PM MDT Tue Jun 27 2023
WYZ056-057-272100-
Wyoming Black Hills WY-Western Crook WY-
232 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of west central Crook
County through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carlile, or 28 miles west of Sundance, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Carlile around 250 PM MDT.
Other locations in the path of this storm include Devils Tower
Junction and Devils Tower National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4438 10503 4456 10506 4463 10464 4437 10457
TIME...MOT...LOC 2032Z 264DEG 19KT 4449 10495
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
240 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Hail 2 WSW Newell 44.71N 103.45W
06/27/2023 E0.70 inch Butte SD Public
&&
SJRPreliminary Local Storm Report
National Weather Service Rapid City SD
244 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 1 WNW Newell 44.72N 103.43W
06/27/2023 E1.00 inch Butte SD Trained Spotter
Marble hail with some quarters
&&
DYEThe Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103689, 1103690.